- 公益社団法人 日本薬学会
- YAKUGAKU ZASSHI (ISSN:00316903)
- vol.139, no.10, pp.1333-1347, 2019-10-01 (Released:2019-10-01)
Cancer patients use health foods (HFs) as complementary and alternative medicine, although the details of their adverse events (AEs) are unclear. We searched three databases [PubMed, “Igaku Chuo Zasshi”, and Information System on Safety and Effectiveness for Health Foods website (https://hfnet.nibiohn.go.jp/)] for case reports on AEs related to HF intake in cancer patients published before October 2018. Of the matched reports, 76 studies and 92 patients (31 in Japan, 61 overseas) that met the selection criteria were included in this review. Thus, the severity of AEs and outcomes were not related to either the concomitant use of HF with cancer chemotherapy or cancer stages of patients. AEs caused by HF intake itself accounted for 87%, while drug-HF interaction accounted for 11%. According to the Common Terminology Criteria for Adverse Events (CTCAE) classification, 70% of patients whose grades were identified had severe cases (grades 3 to 5). In Japanese patients, hepatic and respiratory disorders accounted for 52% of the severe cases. Cases were predominantly developed as a result of an allergic mechanism, and mushroom products were mostly used. Overseas, serious cases were induced by products that were already indicated for safety problems. Moreover, notable AEs were recognized, such as hypercalcemia, which were caused by intake of HF containing calcium, vitamin D, and shark cartilage, and bacterial infection caused by probiotic products. Analyzing the details of AEs related to HF intake can help health professionals and cancer patients prevent health hazards.